Pediatric Clonidine Poisoning Is on the Rise

ACEP News
May 2010

By M. Alexander Otto
Elsevier Global Medical News


SEATTLE -- With the use of clonidine on the rise, there's been an uptick in cases of pediatric clonidine poisoning, which mimics opioid poisoning, according to Dr. Suzan Mazor, a toxicologist and pediatrician at Seattle Children's Hospital.

Originally marketed as an antihypertensive in the early 1970s, the central alpha-2 adrenergic agonist is now used for a variety of conditions, including menopause symptoms, attention-deficit/hyperactivity disorder, Tourette syndrome, smoking cessation, neuropathic pain, and LSD flashbacks, Dr. Mazor said at a conference sponsored by the North Pacific Pediatric Society.

Toxicity cases present with miosis, hypotension, bradycardia, and respiratory and central nervous system depression, mimicking narcotic overdose. If the opioid test is negative, the poison could be clonidine. Urine testing can confirm clonidine poisoning, but "we don't wait for urine results. Clonidine is on the 'one-pill-can-kill' list," Dr. Mazor said.

The treatment is the same as for opioid overdose--naloxone--but in larger doses than those used with adult heroin addicts. Naloxone works about half the time, she said.

Care is otherwise supportive and includes intubation, along with volume therapy and pressors to support blood pressure. In one case Dr. Mazor mentioned, whole-bowel irrigation helped flush a clonidine patch out of a 12-year-old patient.

Recovery time varies, but children who have taken clonidine pills usually do much better in about 24 hours. Recovery typically takes a few days if they've ingested a clonidine extended-release patch.

The American Association of Poison Control Centers reported 1,365 cases of clonidine poisoning in children younger than 6 years in 2006, 1,480 in 2007, and 1,525 in 2008.

Dr. Mazor noted that about 10 clonidine poisonings are transferred to her hospital's ICU or emergency department per year, an increase over 10 years ago. She has never seen a child die of clonidine poisoning, she said.

With clonidine patches, up to 75% of the drug is still in the patch after a week of wear. So, children can run into problems if they swallow a used patch or if they chew it or stick it onto themselves, she said.

In addition to clonidine, drugs that now come in patch formulations and could poison children include fentanyl, scopolamine, and nicotine, Dr. Mazor cautioned.

Flushing used patches down the toilet is a bad idea, because they can poison the environment, too. She recommended double-bagging used patches with cat litter or coffee grounds before putting them in the trash.

Related Links

 
 
Feedback
Click here to
send us feedback